Nebraska, 2015

Winter Storm in Nebraska, January 31, 2015

January 31, 2015 · NWS FSD · 2 events in 2 counties and zones

Snow accumulating up to 7 inches was accompanied by blowing snow as a result of northwest winds 20 to 35 mph. The snow and blowing snow began late on January 31st and lasted through much of February 1st.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snow accumulating up to 7 inches was accompanied by blowing snow as a result of northwest winds 20 to 35 mph. The snow and blowing snow began late on January 31st and lasted through much of February 1st. The main impact of the storm was to cause difficulties in weekend travel for those who did not delay or change their travel plans.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 31, 3:24 PM CST, 36 minutes earlier.

Area forecast discussion, Jan 31, 3:24 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
324 PM CST SAT JAN 31 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 259 PM CST SAT JAN 31 2015

ONE SHORTWAVE TRACKING ACROSS NEBRASKA IS PRODUCING FAIRLY
WIDESPREAD PRECIPITATION OVER THE CENTRAL PLAINS LATE THIS
AFTERNOON...SOME BEGINNING TO MAKE IT INTO OUR FAR SOUTHERN AREAS. A
SECONDARY SHORTWAVE IS DROPPING THROUGH MONTANA...AND THE TWO WAVES
WILL MERGE JUST TO OUR SOUTH OVERNIGHT...PRODUCING A WIDE SWATH OF
SNOW ACROSS OUR CWA INTO EARLY SUNDAY AFTERNOON. MODELS AGREE THAT
ANY FRONTOGENESIS WITH THE SYSTEM IS CONFINED TO THE LOWER
LEVELS...AROUND 850 MB...AND WILL BE PRIMARILY LOCATED THROUGH OUR
SOUTHEASTERN CWA OVERNIGHT...AND THIS WILL BE WHERE THE GREATEST
SNOWFALL IS EXPECTED. THERE DOES NOT APPEAR TO BE MUCH IN THE WAY OF
INSTABILITY ABOVE THE FRONTAL CIRCULATION...SO EXPECTING A MORE
GENERAL WIDESPREAD MODERATE TO OCCASIONALLY HEAVY SNOWFALL IN
RESPONSE TO INCREASING LIFT AS THE STRONG UPPER LEVEL SUPPORT PUSHES
THROUGH THE REGION. WENT WITH 12:1 TO 15:1 SNOW RATIO...FROM SOUTH
TO NORTH CONSECUTIVELY...FOR THE FIRST HALF OF THE NIGHT...THEN
INCREASING LATER TONIGHT INTO SUNDAY AS THERMAL PROFILES CONTINUE TO
COOL. EVEN STAYING ON THE LOWER SIDE OF THE MODEL QPF ENVELOPE...IN
CONJUNCTION WITH THE ABOVE SNOW RATIOS...IS YIELDING TOTAL SNOWFALL
AMOUNTS OF OF 6 TO 8 INCHES FROM THE CENTRAL AND EASTERN I 90
CORRIDOR AND SOUTHWARD...WITH 4 TO 6 INCHES IN THE REMAINDER OF
AREAS TO THE SOUTH OF THE HIGHWAY 14 CORRIDOR. BECAUSE OF
THIS...EXPANDED OR UPGRADED THE HEADLINES TO A WINTER WEATHER
ADVISORY FOR LOCALES SOUTH OF THE HIGHWAY 14 CORRIDOR/AND A WINTER
STORM WARNING FOR NORTHWESTERN IOWA AND THE LOWER MO RIVER CORRIDOR.
AT THIS POINT HAVE 2 TO 3 INCHES THROUGH THE HIGHWAY 14 AREA...AND
THAT AREA MAY HAVE TO BE UPGRADED TO A WINTER WEATHER ADVISORY BY
FUTURE SHIFTS IF IT APPEARS THAT MORE SNOW WILL FALL OVER THAT AREA.
COULD ALSO HAVE SOME PATCHY BLOWING SNOW AS NORTHERLY WINDS PICK UP
OVERNIGHT. WITH COLD AIR ADVECTION WILL SEE TEMPERATURES SLOWLY FALL
 THROUGH THE NIGHT...BOTTOMING OUT IN THE SINGLE DIGITS TO MID TEENS
BY EARLY SUNDAY MORNING. VERY LITTLE RECOVERY IN TEMPERATURES ON
SUNDAY...REMAINING NEARLY STEADY THROUGH THE DAY. WILL HAVE LIGHT
SNOW LINGERING THROUGH OUR SOUTHEAST INTO AT LEAST MID
AFTERNOON...THEN TAPERING DOWNWARD AS FORCING MOVES OFF TO THE
SOUTHEAST.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 259 PM CST SAT JAN 31 2015

ONCE THE SNOW ENDS...SKIES WILL QUICKLY CLEAR AS HIGH PRESSURE
MOVES INTO THE EASTERN DAKOTAS. THIS WILL ALSO CAUSE WINDS TO
DECREASE THROUGH THE NIGHT. WITH FRESH SNOW COVER AND VERY LIGHT
WINDS...IT IS SETTING UP TO BE A GOOD RADIATION NIGHT WITH LOWS
DROPPING BELOW ZERO EVERYWHERE AND SHELTERED AREAS MAY FALL TO 10
BELOW ZERO OR COLDER.

THE FIRST IN A SERIES OF WEAK WAVES WILL MOVE SOUTHWARD TOWARD THE
AREA ON MONDAY. THE UPPER LEVEL FORCING FOR LIFT WILL BE FAIRLY
STRONG...BUT MOISTURE IS REALLY LIMITED AS THE COLD AIR MASS WILL
BE IN PLACE. SO ONLY HAVE 20 TO 30 PERCENT CHANCE OF SNOW MONDAY
AFTERNOON AND EVENING EAST OF I29 ANY SNOWFALL WILL BE A DUSTING
TO A HALF OF SNOW IF IT MATERIALIZES. THIS WILL BRING ANOTHER
BOUNDARY THROUGH THE AREA MONDAY NIGHT AS WELL. WITH WINDS
GENERALLY STAYING AROUND 10 MPH THROUGH THE NIGHT LOWS WILL REMAIN
BETWEEN 10 AND 20 ABOVE.

ON TUESDAY...ALL MODELS SHOW ANOTHER WEAK WAVE MOVING SOUTHWARD
INTO THE NORTHERN PLAINS. THERE IS A LARGE SPREAD IN MODEL
SOLUTIONS WITH THE NAM KEEPING THE WAVE FARTHER NORTH INTO ND AND
MN WHILE THE GFS AND ECMWF HAVE THE WAVE MOVE FROM MT INTO WRN
NEBRASKA. WITH AN AMPLIFYING UPPER LEVEL TROUGH OVER THE GREAT
LAKES AND NORTHERN PLAINS...THE ECMWF AND GFS SEEM MORE LIKELY TO
OCCUR. AGAIN...MOISTURE IS LIMITED AND UNCERTAINTY IS HIGHER SO
KEPT THE CHANCE FOR SNOW AT 20 TO 30 PERCENT. HOWEVER...THERE IS
SOME FRONTOGENESIS WITH THIS SYSTEM SO COULD SEE THE POTENTIAL FOR
AN INCH OR TWO OF SNOW IF THE SYSTEM BECOMES MORE ORGANIZED.
BUT...AS NOTED ABOVE...WHERE THAT SNOW WOULD FALL IS VERY
UNCERTAIN. COLDER AIR LOOKS MORE CERTAIN NOW THAT THE TRACK IS
FARTHER SOUTH AND WEST AND DID LOWER HIGH TEMPERATURES BY 5 TO 10
DEGREES WITH HIGHS NOW EXPECTED TO BE IN THE 20S TO AROUND 30. IF
THE SYSTEM DOES AMPLIFY MORE...TEMPERATURES COULD EVEN BE COLDER
FOR TUESDAY.

WEDNESDAYS HIGHLIGHT SHOWS CHILLY HIGH PRESSURE MOVING SQUARELY
ACROSS THIS AREA. AT THIS TIME...HIGHS AT BEST APPEAR TO BE ABOUT 15
TO 20 BUT WOULD NOT BE SURPRISED WHEN THE TIME COMES TO SEE A
COUPLE OR FEW DEGREES SHAVED OFF THOSE READINGS. MORE UNCERTAIN IS
ON  WEDNESDAY AND THURSDAY. THE LARGE HIGH MOVES EAST...AND A
RETURN SOUTHERLY FLOW OF AIR WILL BEGIN THROUGHOUT THIS FORECAST
AREA WEDNESDAY NIGHT AND CONTINUE INTO THURSDAY. TEMPERATURES
WEDNESDAY NIGHT ARE TRICKY...WITH THE QUESTION BEING HOW FAR THEY
WILL FALL BEFORE STEADYING OUT AND POSSIBLY RISING AFTER THE
SOUTHERLY FLOW BEGINS. BUT EVEN MORE SO ON THURSDAY...A WARM FRONT
LOOKS TO GENERATE BY AFTERNOON TOWARD OUR SOUTH CENTRAL SD ZONES.
BLENDING THE 925MB TEMPERATURES OFF OF THE ECMWF AND GFS SHOW THAT
THOSE ZONES COULD REACH 30 TO 35 DEGREES...WITH TEMPERATURES
TRENDING DOWNWARD ALONG AND EAST OF THE JAMES...TO ONLY THE UPPER
TEENS EAST OF I 29.

NEXT FRIDAY AND SATURDAY SHOWS A FAIR AMOUNT OF UNCERTAINTY BETWEEN
THE DETERMINISTIC 12Z GFS AND ECMWF. THE ECMWF IS DEFINITELY MORE
AGGRESSIVE WITH THE NEXT WAVE BY FRIDAY NIGHT AND SATURDAY...SHOWING
A MODIFIED ARCTIC AIR PLUNGE WHEREAS THE GFS IS SLOWER AND SHOWS
MORE INFLUENCE OF THAT WAVE FURTHER NORTH AND EAST. GIVEN THE AMOUNT
OF SNOW COVER WHICH WE WILL HAVE BY THEN...AND ALSO NOTING THAT THE
ECMWF LED THE GFS A FEW DAYS AGO WITH THE COLD AIR HANGING AROUND
INTO THIS NEXT WEEK MORE SO THAN THE GFS HAD...AM INCLINED TO
BELIEVE THAT EVENTUALLY THE ECMWF WILL PROVE MORE CORRECT. THEREFORE
FOR NOW...BEGAN THE TREND OF LOWERING TEMPERATURES ON FRIDAY AND
SATURDAY...AND IT COULD BE THAT OUR TEMPERATURES ARE WAY TOO WARM
IN SOUTH CENTRAL SD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1110 AM CST SAT JAN 31 2015

CURRENT OBSERVATIONS SHOW IFR CONDITIONS OVER MOST OF THE AREA
WITH PATCHES OF VSBYS BELOW 1 SM DUE TO FOG. GENERALLY EXPECT MOST
AREAS ALONG AND SOUTH OF I90 TO KEEP AT LEAST MVFR VSBY FOR FOG
PRIOR TO SNOW BEGINNING LATE THIS AFTERNOON AND EVENING. IN
ADDITION CIGS WILL BE IFR THROUGH THE AFTERNOON. LARGE AREA OF
SNOW IS EXPECTED TO DEVELOP FROM SOUTH TO NORTH FROM LATE
AFTERNOON INTO THE EVENING. EXPECT THAT VSBYS WILL GRADUALLY FALL
FROM 3-5SM IN THE LATE AFTERNOON AND EARLY EVENING TO 1 SM OR LESS ALONG
AND SOUTH OF I90 BY 03Z. IN ADDITION...CIGS WILL BE BELOW 500
FEET AS SNOWFALL INCREASES. FROM 05Z TO 12Z...THERE MAY BE PERIODS
OF 1/2SM SNOWFALL AND POSSIBLY EVEN 1/4SM SNOWFALL AT KFSD AND
KSUX. SINCE DURATION AND TIMING OF THE 1/4SM SNOWFALL IS VERY
UNCERTAIN HAVE NOT INCLUDED IN TAF BUT DID INCLUDE 1/2SM SNOWFALL
LATE TONIGHT AT BOTH LOCAIONS. SNOW WILL GRADUALLY DIMINISH IN
INTENSITY AFTER 12Z BUT CIGS LIKELY TO REMAIN BELOW 1000 FT
THROUGH 18Z. NORTH OF I90...WITH DRIER AIR MOVING
SOUTHWARD...SNOWFALL WILL NOT BE AS INTENSE AND THEREFORE...CIGS
AND VSBYS WILL BOTH BE A LITTLE BETTER...GENERALLY 1 TO 3SM WITH
CIGS BETWEEN 500 AND 1000 FT OVERNIGHT. SNOW IS EXPECTED TO END BY
EARLY SUNDAY MORNING AROUND KHON WITH VSBYS IMPROVING TO 6SM BY
15Z AND CIGS RISING ABOVE 1000 FT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL NOON CST SUNDAY FOR SDZ050-063>065-
     068.

     WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR SDZ069>071.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST SUNDAY
     FOR SDZ066-067.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON CST
     SUNDAY FOR SDZ052>055-057>061.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
     SUNDAY FOR SDZ056-062.

MN...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
     SUNDAY FOR MNZ080-081-089-090-097-098.

IA...WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR IAZ020>022-031-
     032.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST SUNDAY
     FOR IAZ001>003-012>014.

NE...WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR NEZ013-014.

&&

SHORT TERM...JM
LONG TERM...SCHUMACHER/MJ
AVIATION...SCHUMACHER
Hazardous weather outlook, Jan 31, 11:12 AM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1112 AM CST SAT JAN 31 2015

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ071-011715-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-UNION-
1112 AM CST SAT JAN 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL SPREAD INTO THE AREA IN THE MID AND LATE AFTERNOON. SNOW
WILL CONTINUE THROUGH SUNDAY MORNING AND TAPER OFF AROUND MIDDAY.
STORM TOTAL SNOWFALL AMOUNTS OF 7 TO 8 INCHES IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WHILE WINDS WILL INCREASE TO 15 TO 25 MPH ON SUNDAY...BLOWING
SNOW SHOULD NOT BE A MAJOR PROBLEM.

WIND CHILL VALUES ON SUNDAY NIGHT AND MONDAY MORNING AS WELL AS
WEDNESDAY NIGHT AND THURSDAY MORNING SHOULD RANGE FROM 10 BELOW TO
20 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WILL BE APPRECIATED.

MNZ089-090-098-SDZ050-059>070-011715-
NOBLES-JACKSON-ROCK-GREGORY-DAVISON-HANSON-MCCOOK-MINNEHAHA-
CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-
YANKTON-CLAY SD-
1112 AM CST SAT JAN 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL SPREAD INTO THE AREA IN THE MID AND LATE AFTERNOON. SNOW
WILL CONTINUE THROUGH SUNDAY MORNING AND TAPER OFF AROUND MIDDAY.
STORM TOTAL SNOWFALL AMOUNTS OF 4 TO 6 INCHES IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WHILE WINDS WILL INCREASE TO 15 TO 25 MPH ON SUNDAY...BLOWING
SNOW SHOULD NOT BE A MAJOR PROBLEM.

WIND CHILL VALUES ON SUNDAY NIGHT AND MONDAY MORNING AS WELL AS
WEDNESDAY NIGHT AND THURSDAY MORNING SHOULD RANGE FROM 10 BELOW TO
20 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WILL BE APPRECIATED.

MNZ071-072-080-081-097-SDZ038>040-052>058-011715-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-PIPESTONE-BEADLE-KINGSBURY-
BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
1112 AM CST SAT JAN 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL SPREAD INTO THE AREA IN THE LATE AFTERNOON AND EARLY
EVENING. SNOW WILL CONTINUE THROUGH SUNDAY MORNING AND TAPER OFF
AROUND MIDDAY. STORM TOTAL SNOWFALL AMOUNTS OF 2 TO 4 INCHES IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WHILE WINDS WILL INCREASE TO 15 TO 25 MPH ON SUNDAY...BLOWING
SNOW SHOULD NOT BE A MAJOR PROBLEM.

WIND CHILL VALUES ON SUNDAY NIGHT AND MONDAY MORNING AS WELL AS
WEDNESDAY NIGHT AND THURSDAY MORNING SHOULD RANGE FROM 10 BELOW TO
20 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WILL BE APPRECIATED.

In the hours before

Special weather statement, Jan 31, 4:00 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CST SAT JAN 31 2015

SDZ050-057>060-063>065-068-010000-
GREGORY-BRULE-AURORA-DAVISON-HANSON-CHARLES MIX-DOUGLAS-
HUTCHINSON-BON HOMME-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...MITCHELL...
ALEXANDRIA...EMERY...WAGNER...PLATTE...LAKE ANDES...MARTY...
ARMOUR...CORSICA...DELMONT...PARKSTON...FREEMAN...MENNO...TRIPP...
TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR
400 PM CST SAT JAN 31 2015

...SPECIAL WEATHER STATEMENT...

FREEZING RAIN OR DRIZZLE IS OCCURRING FOR LOCATIONS APPROACHING
SOUTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON. UNTREATED ROAD
SURFACES ARE VERY SLICK AT THIS TIME. THE FREEZING PRECIPITATION
IS MOST PREVALENT SOUTH OF INTERSTATE 90...BUT IT IS VERY POSSIBLE
THAT AT LEAST SOME LIGHT FREEZING PRECIPITATION OR A WINTRY MIX
WILL REACH THE I 90 CORRIDOR FROM CHAMBERLAIN TO ALEXANDRIA. AS
THE ATMOSPHERE CONTINUES TO SATURATE...FREEZING RAIN AND ANY
WINTRY MIX WILL RAPIDLY CHANGEOVER TO SNOW BY AROUND 6 PM.

IAZ001>003-012>014-020>022-MNZ089-090-098-SDZ061-062-066-067-
069>071-010000-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-NOBLES-JACKSON-ROCK-MCCOOK-MINNEHAHA-TURNER-
LINCOLN SD-YANKTON-CLAY SD-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...WORTHINGTON...
JACKSON...LAKEFIELD...LUVERNE...SALEM...CANISTOTA...BRIDGEWATER...
MONTROSE...SIOUX FALLS...PARKER...CENTERVILLE...MARION...VIBORG...
HURLEY...CHANCELLOR...CANTON...LENNOX...TEA...HARRISBURG...
YANKTON...VERMILLION...NORTH SIOUX CITY...BERESFORD...ELK POINT...
ALCESTER...JEFFERSON
400 PM CST SAT JAN 31 2015

...SPECIAL WEATHER STATEMENT...

A WINTRY MIX OF PRECIPITATION INCLUDING LIGHT SNOW...SLEET...AND
EVEN SOME FREEZING DRIZZLE IS OCCURRING ALONG AND SOUTH OF
INTERSTATE 90 LATE THIS AFTERNOON. UNTREATED ROAD SURFACES WILL BE
VERY SLICK. IT IS EXPECTED THAT THE WINTRY MIX WILL CHANGEOVER TO
ALL SNOW BY AROUND 6 PM.

IAZ031-032-NEZ013-014-010000-
WOODBURY-IDA-DIXON-DAKOTA-
INCLUDING THE CITIES OF...SIOUX CITY...IDA GROVE...HOLSTEIN...
BATTLE CREEK...WAKEFIELD...PONCA...ALLEN...SOUTH SIOUX CITY
400 PM CST SAT JAN 31 2015

...SPECIAL WEATHER STATEMENT...

RAIN WILL CHANGEOVER TO SNOW LATE THIS AFTERNOON. AS THE RAIN
CHANGES OVER...THERE WILL LIKELY BE A BRIEF PERIOD OF SLEET OR
FREEZING RAIN JUST BEFORE THE SNOW DEVELOPS. UNTREATED ROAD
SURFACES WILL BECOME SLICK APPROACHING THE EVENING HOURS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Dixon

When
January 31, 4:00 PM CST to 11:59 PM CST
Where
Dixon forecast zone
Reported by
COOP Observer
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Snow accumulated 4 to 7 inches, including 5.1 inches at Wakefield. Accompanying northwest winds gusting to 35 mph caused areas of blowing snow, reducing visibility to 1/4 mile at a few places.

Winter Storm, Dakota

When
January 31, 4:00 PM CST to 11:59 PM CST
Where
Dakota forecast zone
Reported by
COOP Observer
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Snow accumulated 4 to 7 inches, including 7 inches at Emerson. Accompanying northwest winds gusting to 35 mph caused areas of blowing snow, reducing visibility to 1/4 mile at a few places.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557544, 557545.